Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Green Bay, WI

May 11, 2011Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 11, 2011, 9:05 AM CDT for Door County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 9:05 AM CDT (14:05 UTC)
Expired
May 11, 2011, 9:48 AM CDT
In force
43 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Door County, WI

The radar

The Green Bay radar (KGRB), 79 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 9:24 AM CDTHAIL 0.88Carlsville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS53 KGRB 111405
SVRGRB
WIC029-111500-
/O.NEW.KGRB.SV.W.0017.110511T1405Z-110511T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
905 AM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOR COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 1000 AM CDT

* AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF STURGEON BAY...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STURGEON BAY...EGG HARBOR...CARLSVILLE...INSTITUTE...VALMY...
  WHITEFISH DUNES STATE PARK...WHITEFISH BAY AND JACKSONPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4500 8716 4493 8716 4488 8719 4484 8726
      4475 8733 4478 8767 4485 8760 4489 8744
      4485 8739 4491 8741 4501 8736 4506 8747
      4502 8735 4505 8732 4507 8735 4507 8734
      4505 8731 4506 8708
TIME...MOT...LOC 1405Z 280DEG 17KT 4493 8742
WIND...HAIL <50MPH 1.00IN

$$

SKOWRONSKI
2 follow-up statements
221 
WWUS53 KGRB 111435
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
935 AM CDT WED MAY 11 2011

WIC029-111500-
/O.CON.KGRB.SV.W.0017.000000T0000Z-110511T1500Z/
DOOR WI-
935 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DOOR COUNTY
UNTIL 1000 AM CDT...

AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM 8 MILES SOUTH OF EGG HARBOR...OR 11 MILES 
NORTHEAST OF STURGEON BAY...MOVING EAST AT 20 MPH. THE STORM HAD 
WEAKENED A BIT. IF IT REINTENSIFIES...IT COULD STILL PRODUCE HAIL TO 
AROUND 1 INCH IN DIAMETER.

LOCATIONS IMPACTED INCLUDE...
  JACKSONPORT.

ADDITIONAL STORMS WERE CROSSING THE BAY AND MOVING TOWARD STURGEON 
BAY. THESE STORMS ALSO POSE A RISK OF LARGE HAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL...AND DEADLY LIGHTNING. FOR 
YOUR PROTECTION...REMAIN INDOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4499 8726 4500 8716 4493 8716 4488 8719
      4484 8726 4475 8733 4478 8767 4485 8760
      4489 8744 4485 8739 4491 8741
TIME...MOT...LOC 1432Z 273DEG 19KT 4494 8721
WIND...HAIL <50MPH 1.00IN

$$

SKOWRONSKI
539 
WWUS53 KGRB 111448
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
948 AM CDT WED MAY 11 2011

WIC029-111456-
/O.CAN.KGRB.SV.W.0017.000000T0000Z-110511T1500Z/
DOOR WI-
948 AM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR DOOR COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. SO...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. 
HOWEVER...ADDITIONAL STORMS ARE MOVING TOWARD STURGEON BAY FROM THE 
WEST. IF THOSE STORMS STRENGTHEN IT IS POSSIBLE THAT ANOTHER WARNING 
MAY BE NEEDED A LITTLE LATER THIS MORNING.

LAT...LON 4499 8726 4500 8716 4493 8716 4488 8719
      4484 8726 4475 8733 4478 8767 4485 8760
      4489 8744 4485 8739 4491 8741
TIME...MOT...LOC 1446Z 273DEG 19KT 4494 8711

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:55 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 11, 4:55 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
455 AM CDT WED MAY 11 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY...PCPN TRENDS CONTINUE TO BE
MAIN FOCUS OF FORECAST.

AREA OF STRONG ELEVATED THUNDERSTORMS CONTINUES TO MOVE EAST
THROUGH NORTHERN WI AND U.P. EARLY THIS MORNING. MANY HAIL REPORTS
TO 1 INCH RECEIVED. EXPECT AREA TO WEAKEN IN NEXT HOUR OR SO AS
LLVL JET WEAKENS AND SHORT WAVE EXITS. .

HAVE BACKED OFF ON POPS FOR THIS MORNING AS EXPECT A LULL IN
ACTIVITY BEFORE SHORT WAVE OVER SOUTHERN IA LIFTS NORTH INTO THE
STATE THIS AFTERNOON. THIS FEATURE SHOULD TRIGGER NMRS SHOWERS AND
THUNDERSTORMS DURING THE LATER AFTERNOON...STARTING IN CENTRAL
WI...IN VCNTY OF WARM FRONT. WIND SHEAR IS EXPECTED TO BE ON THE
WEAK SIDE...A WEAKENING CAP AND INCREASED INSTABILITY SUPPORTS THE
POTENTIAL FOR ISOLD SEVERE TSTMS WITH LARGE HAIL AND HEAVY
RAINFALL. GIVEN LACK OF LOW CLOUDS WITH PARTLY SUNNY SKIES
AND MIXING THROUGH 925-900 MB SHOULD YIELD HIGH TEMPS IN THE 70S
TO AROUND 80 RANGE...WARMEST IN CNTRL WI.

SFC BOUNDARY TO RESIDE OVER AREA THU...CONTINUING THREAT FOR
SHOWERS AND THUNDERSTORMS...FINALLY SHIFTING SOUTH OF THE STATE BY
FRI. WITH COMPLEX UPPER SYSTEM REMAINING OVER UPPER MIDWEST WILL
CONTINUE WITH CHANCE POPS THROUGH FRI. REMOVED THREAT OF
THUNDER THU NIGHT AS INSTABILITY SHIFTS SOUTH WITH BOUNDARY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH MUCH OF
MORNING...EXCEPT OVER THE FAR NORTH WITH ONGOING TSTM ACTIVITY.
THUNDERSTORM ACTIVITY WILL INCREASE FROM SOUTHWEST TO NORTHEAST
OVER THE AREA THIS AFTERNOON AHEAD OF AN UPPER LEVEL DISTURBANCE.
&&

.MARINE...HIGHER DEW POINTS ARE EXPECTED OVER THE AREA LATER TODAY
AND CONTINUE THROUGH THU...RESULTING IN BETTER POTENTIAL FOR
MARINE FOG. THE MARINE FOG MAY BECOME DENSE IN SOME AREAS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, May 11, 5:50 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
550 AM CDT WED MAY 11 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
550 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE AND MAY PRODUCE LARGE
HAIL...DAMAGING WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA ON THURSDAY...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT...BUT
SPOTTERS ARE STILL URGED TO RELAY ANY REPORTS OF HAIL...HIGH
WINDS OR HEAVY RAIN.

LMZ521-522-541>543-121100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
550 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE TONIGHT...A FEW MAY BE
STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS.

MARINE FOG IS EXPECTED TO DEVELOP THIS AFTERNOON...AND MAY BECOME DENSE
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

MARINE FOG IS EXPECTED AT TIMES THURSDAY. THE FOG MAY BE DENSE AT
TIMES...AND CAUSE NAVIGATION PROBLEMS FOR BOATERS.

In the hours before

Local storm report, May 11, 6:39 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     HAIL             HIGH FALLS RESERVOIR    45.29N 88.20W
05/11/2011  M0.50 INCH       MARINETTE          WI   CO-OP OBSERVER

            DIME SIZE HAIL...SLIGHTLY LARGER THAN 1/2 INCH.

0638 AM     HAIL             WAUSAUKEE               45.36N 87.94W
05/11/2011  M0.25 INCH       MARINETTE          WI   LAW ENFORCEMENT

&&

BERSCH
Local storm report, May 11, 7:02 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
702 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             POUND                   45.09N 88.03W
05/11/2011  M1.00 INCH       MARINETTE          WI   LAW ENFORCEMENT

&&

BERSCH
Local storm report, May 11, 8:01 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
801 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             COLEMAN                 45.06N 88.03W
05/11/2011  M0.75 INCH       MARINETTE          WI   TRAINED SPOTTER

&&
Special weather statement, May 11, 8:10 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
810 AM CDT WED MAY 11 2011

WIZ022-111415-
DOOR-
810 AM CDT WED MAY 11 2011

...THUNDERSTORMS WITH HAIL DEVELOPING OVER DOOR COUNTY...

AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING OVER DOOR COUNTY...ABOUT 5 MILES
NORTHEAST OF STURGEON BAY. THE STORMS WERE MOVING NORTHEAST AT ABOUT
15 MPH. NICKEL SIZE HAIL HAIL IS POSSIBLE WITH THESE STORMS.
ADDITIONAL STRONG STORMS COULD FORM OVER THE CENTRAL AND NORTHERN
PARTS OF THE COUNTY THROUGH 930 AM.

IF YOU ARE IN NORTHERN OR CENTRAL DOOR COUNTY...REMAIN INDOORS UNTIL
THE STORMS HAVE PASSED.

SKOWRONSKI
Special weather statement, May 11, 8:34 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
834 AM CDT WED MAY 11 2011

WIZ073-074-111430-
SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
834 AM CDT WED MAY 11 2011

...THUNDERSTORMS WITH HAIL OVER NORTHEAST WISCONSIN...

AT 831 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS OVER OCONTO COUNTY...JUST
NORTHWEST OF THE CITY OF OCONTO. THE STORMS WERE MOVING EAST AT 20
MPH.

NICKEL-SIZED HAIL IS POSSIBLE WITH THESE STORMS. THE STORMS WILL
AFFECT LOCATIONS BETWEEN PESHTIGO AND OCONTO THROUGH 915 AM.

REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SKOWRONSKI
Special weather statement, May 11, 9:01 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
901 AM CDT WED MAY 11 2011

WIZ021-022-073-074-111500-
DOOR-NORTHERN OCONTO COUNTY-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO
COUNTY-
901 AM CDT WED MAY 11 2011

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL OVER NORTHEAST WISCONSIN...

AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR OCONTO FALLS...EAST...TO
JUST NORTH OF STURGEON BAY. THE STORMS WERE MOVING EAST AT 25 MPH.

HAIL UP TO 1 INCH IN DIAMETER AND HEAVY DOWNPOURS ARE LIKELY WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LITTLE STURGEON...
  POTAWATOMI STATE PARK...                    CARLSVILLE...
  INSTITUTE...          EGG HARBOR...         VALMY...
  WHITEFISH DUNES STATE PARK...               WHITEFISH BAY...
  JACKSONPORT...
  OCONTO...
  PENSAUKEE...

REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SKOWRONSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:43 AM CDTSevere Thunderstorm WarningGRBVilas47 min
May 11, 2:10 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas50 min
May 11, 3:05 AM CDTSevere Thunderstorm WarningGRBOneida40 min
May 11, 3:40 AM CDTSevere Thunderstorm WarningGRBForest50 min
May 11, 4:47 AM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oconto43 min
May 11, 5:38 AM CDTSevere Thunderstorm WarningGRBMarinette37 min
May 11, 6:16 AM CDTSevere Thunderstorm WarningGRBMarinette44 min
May 11, 6:56 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto37 min
May 11, 7:26 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto49 min
May 11, 7:32 AM CDTSpecial Marine WarningGRB88 min
May 11, 8:56 AM CDTSpecial Marine WarningGRB94 min
May 11, 9:44 AM CDTAreal Flood AdvisoryGRBOconto106 min
May 11, 10:27 AM CDTSevere Thunderstorm WarningGRBOconto48 min
May 11, 10:31 AM CDTSpecial Marine WarningGRB60 min
May 11, 11:28 AM CDTAreal Flood AdvisoryGRBOconto2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.